Rhode Island, 2022High Wind and High Surf in Rhode Island, February 18, 2022
February 18, 2022 · NWS BOX · 5 events in 5 counties and zones
Dry and unseasonably mild weather with near record temperatures preceded a period of strong winds late Thursday into Friday. A shortwave trough moving toward the Great Lakes combined with a surface cold front moving through late Thursday brought these winds along with heavy rain.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry and unseasonably mild weather with near record temperatures preceded a period of strong winds late Thursday into Friday. A shortwave trough moving toward the Great Lakes combined with a surface cold front moving through late Thursday brought these winds along with heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 18, 3:18 AM EST, 42 minutes earlier.
Area forecast discussion, Feb 18, 3:18 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
318 AM EST Fri Feb 18 2022
.SYNOPSIS...
Dry but blustery and much colder weather this afternoon after a
strong cold exits the region this morning. Period of light snow
and the potential for snow squalls Saturday afternoon as a cold
front associated with a clipper system pushes through southern
New England. Milder weather returns next week along with
showers at times, as a front slowly crosses New England.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Today
Cold front and associated precipitation ends across western
MA/CT by about 7am and by 10 am for eastern MA,RI, and the Cape.
Winds shift to the west northwest behind the front and usher in
a much cooler/drier air mass. Dry air will result in a gradual
clearing of the skies as the day progresses. Winds remain gusty
this afternoon with west/northwest wind gusts of 25-35 mph. High
temperatures in the low 50s occur early this morning just
before the frontal passage. Temperatures behind the front drop
to the 30s and 40s by early afternoon. Southeast MA and the Cape
may hold on to mild temperatures into the mid-afternoon hours
before falling.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
* Quiet tonight with temperatures falling into the low-mid teens
across southern New England.
* Clipper system to bring a dusting to an inch or two of snow
for southern New England Saturday afternoon.
* Locally higher snowfall amounts possible with this clipper
system as the potential exists for snow squall development
along and behind the associated cold front.
Tonight
Weak high pressure builds over the region tonight resulting in
diminishing winds. This will provide a favorable setup for
radiational cooling overnight with light winds and clear skies
forecast. Temperatures fall well into the teens prior to
sunrise.
Saturday
High pressure shifts east on Saturday resulting in a wind shift to
the south/southwest. This will result in increasing low-level
moisture in southern New England ahead of a clipper system forecast
to pass southern New England to the north. As the cold front
associated with this system passes through southern New England on
Saturday afternoon we can expect a dusting of snow across the lower
elevations and perhaps an inch or two over the higher elevations of
the Berkshires and Worcester Hills.
Additionally there exists the potential for locally higher
snowfall amounts as the atmosphere will be supportive for snow
squalls Saturday afternoon. NAM3km soundings for Saturday
afternoon hint at a nearly saturated atmosphere from 900-700 hPa
along with moderate mixed layer winds. Furthermore there is
evidence of potential instability and respectable values of
omega in the DGZ which could lead to locally higher snowfall
rates along and behind the passing cold front. Snow squalls can
produce short periods of 1 inch per hour snowfall rates and
whiteout conditions which can quickly lead to hazardous travel
conditions. This is something we will be monitoring closely on
Saturday afternoon. Squalls would be most likely across the
western zones where the environment appears most supportive at
this time.
Precipitation type may be an issue over southeastern MA and The
Cape where temperatures in the low-mid 30s may not fully
support snowfall ahead of the cold front. However, temperatures
should become cool enough behind the front to support at least a
brief period of snow showers before the front exits over the
coastal waters.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...
* Nuisance snow with minor accumulations possible on Saturday.
* Mild again early next week with showers possible Tuesday into
Wednesday
Details...
Friday night and Saturday...
We'll get a break, albeit brief, from the gusty winds overnight
Friday as high pressure moves overhead. Forecast lows favored MOS
guidance which better handles radiational cooling expected beneath
clear skies and light winds; temps dip into the teens early in the
morning. Saturday the gusty winds return yet again thanks to an
upper trough and clipper low that moves across northern New England,
tightening the pressure gradient and bringing increased
moisture. Models have come to somewhat better agreement for a
period of nuisance snow or mixed rain/snow event. Weak 1000mb
surface low crosses from southern Ontario into Maine, first
swinging a warm front during the morning/early afternoon hours
with temps rising well into the 30s before the cold front
blasts through in the afternoon into early evening. So we get
two shots of precipitation, one with the warm advection and then
with the cold front. Minor accumulations are possible but looks
to be mainly confined to grassy surfaces due to marginal
temperatures.
Sunday and Monday...
By Sunday a large area of high pressure expands eastward into
New England kicking off a period of moderating temperatures to
start the week as winds on the back side of the high turn out of
the southwest. The warm up does not begin in earnest until
Monday, so expect a seasonable day on Sunday with highs in the
mid to upper 30s with mostly sunny skies and light winds. Then
on Monday, milder air from the south pushes highs well into the
50s.
Tuesday into Thursday...
The broader synoptic pattern for early to mid week features a west
coast trough and western Atlantic ridge, with periodic disturbances
riding up that ridge, over New England. The first of these comes
around Tuesday/Wednesday bringing the chance for unsettled weather
back to the forecast. Initial indications are that a sharp
thermal gradient sets up somewhere over New England so while we
have above average confidence of a storm system during this time
frame, the precipitation types remain to be seen. Otherwise,
largely stuck to the NBM for this period.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
06Z TAF Update: high confidence on trends and but lower
confidence on exact details
Through 12Z
MVFR/IFR ceilings and visibilities as moderate to heavy rain
fall moves over southern New England ahead of an advancing cold
front. Strong LLWS. Strong winds out of the south/southwest
from 20-30 knots with gusts of 40-55 knots possible.
Today...
Edge of cold front moves through the region between 12 and 15Z.
Very strong southwest winds ahead of the front shift to the
northwest behind the front. Winds come down considerably post
frontal passage but remain fairly gusty out of the northwest
this afternoon with 15 knots sustained gusting to 25 knots.
Ceilings/visibility improve to VFR as skies clear behind the
front.
Tonight
VFR. Diminishing west/northwest winds.
Tomorrow
VFR to start. Clipper system and associated cold front quickly
move through southern New England tomorrow afternoon with light
rain/snow showers. Snow mainly west of ORH with rain over
southeastern MA and RI. Patchy MVFR ceilings possible as the
front pushes through.
KBOS Terminal...High confidence in TAF. LLWS 03Z-12Z. Strongest
surface winds around 09z, then frontal passage 12z-15z with a
wind shift from SSW to WNW. Heavy downpours 07z-13z.
KBDL Terminal...High confidence in TAF. Strongest wind 06z-09z
along with heavy downpours during that time, but improving
around 12z with a wind shift from SSW to WNW thereafter.
Outlook /Saturday Night through Tuesday/...
Friday: Mainly VFR, with local IFR possible. Strong winds with
gusts up to 55 kt. Chance SHRA.
Friday Night: VFR. Breezy.
Saturday: VFR. Windy with local gusts up to 30 kt. Chance SN,
chance RA.
Saturday Night: VFR. Windy with gusts up to 30 kt.
Sunday through Washingtons Birthday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
* Storm Warnings Late Thu night into Fri AM with very high seas
Tonight...
SSW 20-30 kt this evening, begins to ramp up after 10 pm and
winds then peak between 3 am and 7 am, with gusts approaching 50
kt! Mainly dry weather this evening, then widespread showers
after midnight, some embedded heavy showers with strongest
winds. Vsby lowering in these heavy showers and fog after
midnight. Seas build rapidly south coastal RI/MA.
Friday...
SSW winds gusting to near 50 kt at daybreak, then frontal
passage late morning with wind shift from SSW to WNW. Post
frontal winds only WNW 20 to 30 kt. Vsby improves with the wind
shift.
Outlook /Saturday Night through Tuesday/...
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 12 ft.
Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Slight chance of rain.
Saturday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 11 ft.
Sunday: Winds less than 25 kt. Local rough seas.
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.
Washingtons Birthday: Low risk for Small Craft Advisory winds
with gusts up to 25 kt. Seas up to 5 ft.
&&
.CLIMATE...
Record highs for today (2/17/22)...
BOS 61 1981 & Today
PVD 66 1981
BDL 64 1981
ORH 59 2022 (Today)
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 9 AM EST this morning for CTZ003-004.
Wind Advisory until 9 AM EST this morning for CTZ002.
MA...High Wind Warning until 9 AM EST this morning for MAZ012>024.
Wind Advisory until 9 AM EST this morning for MAZ002>011-026.
RI...High Wind Warning until 9 AM EST this morning for RIZ001>008.
MARINE...Storm Warning until 9 AM EST this morning for ANZ230>237-251.
Storm Warning until 11 AM EST this morning for ANZ250-254>256.
&&
SYNOPSIS...BW/RM
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...BW
AVIATION...BW/RM
MARINE...BW/RM
CLIMATE...Hazardous weather outlook, Feb 17, 4:14 PM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
414 PM EST Thu Feb 17 2022
CTZ002-MAZ002>011-026-182115-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Northern Middlesex MA-
414 PM EST Thu Feb 17 2022
...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST
FRIDAY...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ003-004-MAZ012>024-RIZ001>008-182115-
Tolland CT-Windham CT-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
414 PM EST Thu Feb 17 2022
...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST
FRIDAY...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, southeastern Massachusetts,
and Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-254>256-182115-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
414 PM EST Thu Feb 17 2022
...STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EST
FRIDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-251-182115-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
414 PM EST Thu Feb 17 2022
...STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST
FRIDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
Event by event
2 strong wind, 2 high wind, 1 high surf. Local standard time, as filed.
Strong Wind, Southeast Providence
- When
- February 18, 4:00 AM EST to 5:00 AM EST
- Where
- Southeast Providence forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
In Cranston at 7:30 AM EST a large tree was blocking Crocus Dr, there was a tree down on Fletcher Ave at Britton St, and there were power lines down on Julia St at Legion Way.
High Surf, Eastern Kent
- When
- February 18, 5:00 AM EST to 12:00 PM EST
- Where
- Eastern Kent forecast zone
- Property damage
- $500
- Reported by
- ASOS
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
Winds generally gusted 40 to 55 mph. The TF Green Airport ASOS (KPVD) gusted to 62 mph at 604 AM EST. In East Greenwich at 11:09 AM EST there was a small tree down on Partridge Rd.
High Wind, Newport
- When
- February 18, 5:00 AM EST to 10:00 AM EST
- Where
- Newport forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.500, -71.281 (the zone’s center; the record gives no point)
Winds generally gusted 40 to 60 mph. At Fogland Beach in Tiverton winds gusted to 66 mph at 5:13 AM EST. On Rose Island winds gusted to 54 mph at 7:59 AM EST.
High Wind, Block Island
- When
- February 18, 5:00 AM EST to 10:00 AM EST
- Where
- Block Island forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
On the Block Island Jetty winds gusted up to 65 mph at 7:17 AM EST.
Strong Wind, Bristol
- When
- February 18, 5:00 AM EST to 10:00 AM EST
- Where
- Bristol forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 41.706, -71.286 (the zone’s center; the record gives no point)
In Barrington at 6:20 AM EST a tree was down blocking the road on Middle Hwy and South Lake Drive.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, February 18, 2022$505,000 · 2 events
- Winter Weather in Minnesota, February 18, 20223 injured · $100,000 · 2 events
- Strong Wind in North Carolina, February 18, 2022$30,000 · 2 events
- High Wind and Strong Wind in Massachusetts, February 18, 2022$21,000 · 70 kt wind · 7 events
- Winter Weather in Wisconsin, February 18, 202218 events
- Blizzard and High Wind in North Dakota, February 18, 202256 kt wind · 17 events
- Winter Storm in Michigan, February 18 to 19, 202214 events
- Blizzard and Winter Storm in Michigan, February 18 to 19, 2022$6,000 · 57 kt wind · 12 events
- Winter Weather in Vermont, February 18, 202211 events
- Winter Weather in Illinois, February 18, 202210 events
- Strong Wind in New Jersey, February 18, 20221 injured · 1 event
- Wildfire and High Wind in South Dakota, February 18, 202259 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003009, 1002997, 1002998, 1002999, 1003010.